Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Ionamin


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An individual patient is always advised to consult their own physician.

[posted 11/15/1999]
Question: I have just started a weight loss program with the drug ionomin. I also take 20mg of Prozac every other day for depression, and have occassional migraines that I treat with midrin at night, or imitres injections during the day. I have read about phen-fen and antidepressents, but I am having a difficult time figuring out if ionomin is in the same category. Thank you!

Answer: Wouldn't be my first choice.

Ionamin and Weight Loss [posted 1/14/99]
Question: I have been taking Ionamin 30 every other month for the past five months, (my dosage is one pill in the morning everyday for 30 days). Is that too extreme? I've only lost around 15 pounds and my weight loss has been pretty constant. Should I be concerned about long term dosage side effects? What kind of side effects should I be worried about? I have been traveling constantly so it's hard for my doctor to monitor my health. If I'm taking too much, and I stop immediately would I experience withdrawal? What is the suggested dosage if I want to continue losing weight? How long should I wait in between each?

Answer: The dosage is fine. So far there doesn't appear to be long term side effects with this one, but I would get regular checks of liver and heart function. Your regimen seems fine except for the lack of monitoring.

Ionamin [posted 7/30/98]
Question: I was reading your web page regarding questions about Ionamin. One person had a question "weight loss medications" and she asked about the effects of improved concentration and decision making on Ionamin. I too had these effects and have been an 8 year suffer of major depression with my main symptoms being poor concentration and cognitive disregulation. I was so disheartened when Ionamin was taken off the market, for I had for the first time in years begun to be able to focus enough to work toward goals. I have tried many antidepressants and cognitive therapies in the past with minimal results. I'm now on Serzone and find myself getting deeper into the familiar cloud of depression. Any suggestions on how I can find out what it was about Ionamin that helped me?

Answer: No, other than direct questions to the medical department of the company that makes Ionamin. Medeva Pharmaceuticals: 800-932-1950.

Ionamin and negative side effects?
Question: How safe is the Ionamin and Pondimin combination? In November 1995 I was prescribed the two medications. I took about 20 of the Ionamin capsules over a 30 to 40 day period, and I did not take the Pondimin. I have seen the recent news reports about possible heart problems which may be caused by the medications. Some of the individuals interviewed on the 48 hour news program had to undergo heart surgery or face certain death. One of the main symptoms they initially noticed was a shortness of breath which was evidently caused by the Ionamin/Pondimin drug combination. Recently , I have noticed a shortness of breath. I am about 60 pounds overweight and I never had this condition before.

Answer: Nobody knows the true incidence of side effects or even if this side effect has anything to do with the drug combination. Currently, the side effects look rare(one in several thousand), but they are very severe. It seems that one needs to be on the drugs for in excess of 6 months and possibly a year to develop the pulmonary and cardiac problems. However, no one knows exactly. I would get an echocardiogram to be sage, but I doubt if your dyspnes(shortness of breath) is due to the drug regimen. I recommend that patients avoid these drugs until the true incidence is known and only take them for severe medical reasons(diabetes, hypertension, etc) where the gain should be greater than the risk.

Ionamin
Question: I have been using Ionamin for the past year for weight reduction. I have lost 60 pounds with it and I am very satisfied. I would like to know more of the potential side effects and the symptoms to expect. I have been experiencing some pain in the middle of my back and exhaustion that I thought was related to the flu that I had. But now I wonder if some of these symptoms could be related to the use of Ionamin. My doctor was not very informed of the drug before I requested to try it and kept a close eye on me. However, he hadn't told me exactly how I might feel if the Ionamin caused respiratory problems. Can you explain this in detail, so I can understand what to expect? Hopefully there won't be any side effects for me, but with the pulmonary hypertension being such a severe problem, I want to know.

Answer: Ionamin is a medication prescribed for weight loss programs, in association with dietary modification. Its generic name is phentermine, and this medication, as you stated, does have some side effects, several of which can be significant. The Physician's Desk Reference includes among these side effects: palpitations, high blood pressure, restlessness, insomnia, agitation, tremor, headache, dry mouth, diarrhea, constipation, changes in sexual function or desire. A similar medication, known as Pondimin, or fenfluramine, is also a weight reduction medication and has a similar action in the body. Both medications have received publicity over their role in causing pulmonary hypertension. Although many cases were in patients on combined therapy with both medications, there is the possibility of either drug being responsible. Pulmonary hypertension is a condition in which the blood pressure in the pulmonary arteries is abnormally elevated. These are the blood vessels that travel to the lung to receive oxygen, that will then be carried to the rest of the body. This can be caused by chronic lung diseases such as emphysema, heart valve abnormalities, heart failure, and in some cases is due to an unknown cause. Elevations in pulmonary blood pressure leads to abnormalities in lung function, including the ability to oxygenate the blood passing through. Symptoms can include shortness of breath, especially with exercise, easy fatiguability, malaise and lethargy, as well as a dry cough. Of course, many other conditions can cause these symptoms, and are far more common than pulmonary hypertension. However, as you have been taking Ionamin, routine follow up appointments with your health care provider is important to determine the effects of the medication on your weight loss, as well as to see if any potential side effects are occurring.

Ionamin
Question: Do Ionamin and pondamin need to be taken together to be effective? My doctor prescribed ionamin on its own; yet, every article I read seems to indicate that the two should be taken together. Can you shed some light on this for me?

Answer: Ionamin is a medication prescribed for weight loss programs, in association with dietary modification. Pondamin is also a weight loss medication, containing the compound known as fenfluramine. Both medications are designed to enhance weight loss when taken in conjunction with dietary modification, as well as activity level changes, and the way in which they aid in losing weight are similar once in the body. Both also have side effects that you should be aware of, and that you should discuss and monitor with your healthcare provider. The two medications should not be taken together. Again, as you have been taking ionamin, routine follow up appointments with your healthcare provider is important to determine both the effects of the medication on your weight loss, as well as to see if any potential side effects are occurring, several of which can be serious.



Back to Drug InfoNet Home Page.

Back to Medication/Pharmaceutical main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.